ASH Daily News for 29 January 2020



print
UK

  • Clinicians asked to report suspected vaping-associated lung injuries

International

  • Australia: Doctors say government should subsidise NRT to make it more accessible to people on low incomes

UK

Clinicians asked to report suspected vaping-associated lung injuries

The MHRA has advised clinicians to have a high index of suspicion for lung injury in patients with respiratory symptoms who have a history of e-cigarette or vaping use, following reports of severe and fatal cases in the US. As of January 2020, the MHRA has received a total of 244 suspected adverse reaction reports, of which 182 were respiratory related. Serious respiratory events including lipoid pneumonia, hypersensitivity pneumonitis, pulmonary fibrosis, pleural effusion, pneumothorax, lower respiratory tract infection, and infectious pneumonia were described in 20 of these reports.

The MHRA is currently aware of two potential cases of vaping associated lung injury in the UK, both of which were reported as having fatal outcome. Healthcare professionals have been asked to have a high index of suspicion in patients presenting with respiratory symptoms where there is a history of e-cigarette use or vaping in the past 30 days.

In addition to being alert to possible cases of lung injury, clinicians are advised to routinely ask all patients about the use of e-cigarettes or vaping products as they would about traditional cigarette smoking. The brand and type of products being used, the duration and frequency of use and the strengths of substances used should be documented in the patient’s medical record.

Based on expert advice, the MHRA has provided healthcare professionals with case definitions to aid identification of probable or possible cases of e-cigarette or vaping associated lung injury.
Cases should be reported as ‘probable’ if they meet all the following criteria:

  • The patient has been using an e-cigarette or vaping for the last 30 days
  • Pulmonary infiltrate, such as opacities on plain-film chest X-ray, or ground glass opacities on chest CT are seen
  • Absence of respiratory infection
  •  No evidence of alternative diagnosis (eg, cardiac, autoimmune, malignancy)

Cases should be reported as ‘possible’ if all the criteria have been met but the patient either has a respiratory infection or testing for infection has not yet been carried out the clinical team believes the infection is not the only cause of the underlying lung injury.

Healthcare professionals are asked to use the Yellow Card Scheme website to report any suspected side effects or safety concerns with e-cigarettes or vaping liquids. If cases of e-cigarette or vaping associated lung injury are reported, healthcare professionals must specify whether they are probable or possible cases and provide full details of products, vaping history and other potentially relevant clinical details.

Source: MIMS, 28 January 2020

Editorial note:
This is advice for clinicians. For advice for smokers, please see this Public Health England (PHE) article.

PHE advice on smoking and e-cigarettes:

  • For smokers: You should stop smoking completely. Getting expert support combined with using an e-cigarette doubles your chances of quitting successfully. For the best way to quit read our advice.
  • For people who vape nicotine: if you are still smoking, you should stop and switch completely to vaping, then come off nicotine when you are confident you won’t relapse to smoking.
  • If you have never smoked: Don’t vape.
  • For people who vape CBD: although CBD is less tightly regulated, if you experience symptoms or are concerned you should stop.
  • For people who vape THC: if you are vaping THC (or an unknown liquid which could contain THC) it can be hazardous. These are the products most implicated in the US outbreak. If you feel unwell or have any difficulty breathing after vaping THC, go to A&E and tell them precisely what the product was you were using.

With regard to the US situation, 2,668 cases of EVALI have been reported by the Centre for Disease Control (CDC) including 60 deaths with cases peaking in September. The CDC now recognise that the likely cause is Vitamin E Acetate added to illicit cannabis vaping fluids.

Read Article

International

Australia: Doctors say government should subsidise NRT to make it more accessible to people on low incomes

Doctors have called on the Australian government to further subsidise nicotine replacement therapies to help people quit smoking. The current Pharmaceutical Benefits Scheme subsidised by the Australian government only allows one treatment a year for a maximum of 12 weeks.

Figures used in a new report by the Royal Australian College of General Practitioners showed just 6.5% of those in the highest socio-economic areas smoked daily, but that figure almost tripled to 17.7% in the lowest. Allowing smokers to use more than one therapy at a time would make it more accessible to those at the poorer end of the spectrum, according to the RACGP. College Chairman Dr Harry Nespolon said that combination NRT was more likely to lead to someone quitting smoking successfully.

Source: Mail Online, 29 January 2020

Read Article